The January death of a UGA student has been ruled an accidental overdose of the painkiller fentanyl, authorities said Wednesday.
Toxicology and crime lab reports in the death investigation of 21-year-old David Peacock Braun of Marietta led authorities to that conclusion, UGA police Lt. Eric Dellinger said in a phone interview.
A news release from campus police did not specify how Braun ingested the fentanyl, but it did issue a warning to the university community about using illegal drugs.
"The narcotic pain reliever fentanyl is often mixed with and shares the same biological effects as heroin," the release says. "Fentanyl is known to be 50 to 100 times more potent that morphine, which is believed to be a factor in accidental overdose related deaths associated with the drug when mixed with heroin, given that the user has no real knowledge of how truly lethal this drug is."
Braun, who was in his third year at UGA, was found dead around 7:30 p.m. Jan. 14 in a room in Vandiver Hall in the East Campus Village. An autopsy performed by the Medical Examiner's Office of the Georgia Bureau of Investigation did not pinpoint a cause of death, but authorities did not suspect foul play or suicide.
According to Braun's online obituary, he was on an academic scholarship and studied psychology and computer science.